Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 487, NWS Memphis, TN

October 25, 2003Mississippi County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Oct 25, 2003, 2:50 PM CDT for Mississippi County, Arkansas; Dunklin County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2003, 2:50 PM CDT (19:50 UTC)
Expired
Oct 25, 2003, 3:15 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Mississippi County, AR, Dunklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 251950
SVRMEM
ARC093-MOC069-252015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT SAT OCT 25 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST MISSISSIPPI COUNTY IN EASTERN ARKANSAS
  SOUTHEAST DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 315 PM CDT

* AT 248 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
MANILA...MOVING NORTHEAST AT 30 MPH. A TRAINED WEATHER SPOTTER 
REPORTED PENNY SIZE HAIL WITH WIND GUSTS OF 52 MPH IN MANILA.

* CITIES IN THE PATH OF THIS STORM THROUGH 315 PM CDT INCLUDE...
  HORNERSVILLE...
  GOSNELL...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3592 9032 3579 9016 3598 8990 3615 9005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:24 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 25, 2:24 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT SAT OCT 25 2003

AN UPPER TROF EXTENDING FROM THE WESTERN GREAT LAKES TO THE DESERT
SOUTHWEST WILL MOVE EASTWARD ACROSS THE PLAINS AND MISSISSIPPI VALLEY
TONIGHT AND SUNDAY. IT WILL THEN BECOME MORE NORTH-SOUTH ORIENTED AS
IT MOVES ACROSS THE OHIO AND TENNESSEE VALLEYS SUNDAY NIGHT AND
MONDAY. THE TROF BEGINS TO FLATTEN AS IT APPROACHES THE EAST COAST
TUESDAY AND MOVES OFF SHORE WEDNESDAY. BY THEN THE UPPER FLOW LOSES
ITS AMPLITUDE AND BECOMES ZONAL ACROSS THE CONUS. AT THE SURFACE A
COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING
CAUSING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOUTHERLY WINDS
WILL BRING WARM MOIST AIR INTO THE REGION AHEAD OF THE FRONT WITH
SURFACE DEW POINTS IN THE UPPER 60S AND 850MB DEW POINTS AROUND 10
DEG C. LIFTED INDEXES WILL RUN ABOUT -2. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE BEEN MOVING NORTHEASTWARD IN THE WARM AIR ALONG
AND AHEAD OF THE FRONT OVER ARKANSAS AND SPREADING INTO WEST
TENNESSEE AND NORTHWEST MISSISSIPPI. THEREFORE SOME STORMS MAY BE
SEVERE ACROSS MAINLY THE SOUTHERN TWO THIRDS OF THE MID SOUTH THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
BEHIND THE FRONT HIGH PRESSURE WITH MUCH COOLER AIR WILL MOVE INTO
THE MID SOUTH TONIGHT AND END THE RAIN SUNDAY. COOL AIR WILL CONTINUE
THROUGH TUESDAY FOLLOWED BY MODERATION STARTING WEDNESDAY.

.MEG...NONE.
Hazardous weather outlook, Oct 25, 9:10 AM CDT, 5 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-261000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CDT SAT OCT 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH TODAY AND TONIGHT AND
BRING SHOWERS AND THUNDERSTORMS. ALL BUT THE EXTREME NORTHWESTERN
PART OF THE MIDSOUTH IS UNDER A SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...INCLUDING SATURDAY THROUGH FRIDAY.

RAIN WILL COME TO AN END SUNDAY EVENING. THEN...A MAJOR DROP IN
TEMPERATURES WILL OCCUR DURING THE NIGHT. MONDAY MORNING LOWS IN THE
30S ARE EXPECTED. PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Oct 25, 1:58 PM CDT, 52 minutes before
ARZ028-251915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT SAT OCT 25 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF MANILA AT 158
PM CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF GOSNELL...
LEACHVILLE AND MANILA...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:38 PM CDTFlash Flood WarningMEGMississippi82 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.